South Carolina, 2012

Hail and Damaging Winds in South Carolina, May 15, 2012

May 15, 2012 · NWS CAE · 17 events in 7 counties and zones

Severe thunderstorms in the Midlands area produced large hail and some wind damage taking down some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Severe thunderstorms in the Midlands area produced large hail and some wind damage taking down some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 15, 1:41 PM EST, 2 hours earlier.

Area forecast discussion, May 15, 1:41 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
241 PM EDT TUE MAY 15 2012

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY ACROSS THE REGION WILL PROVIDE A FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.
THE FRONT WILL SLOWLY PUSH EASTWARD TONIGHT BUT AGAIN PROVIDE
INCREASED CHANCES OF RAIN ACROSS THE EASTERN MIDLANDS ON WEDNESDAY
BEFORE SHIFTING TO THE COAST. SURFACE HIGH PRESSURE WILL BUILD
INTO THE REGION THURSDAY AND PROVIDE DRY WEATHER THROUGH THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...A WEAK FRONTAL BOUNDARY AND LEFT OVER OUTFLOW
BOUNDARIES WILL PROVIDE A FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT. SPC HAS AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
THIS AFTERNOON INTO THE EVENING HOURS. THE LATEST RAP SOUNDING FOR
LATE THIS AFTERNOON CONFIRMS THAT THE ATMOSPHERE SHOULD BE UNSTABLE
ENOUGH TO PRODUCE STRONG TO POTENTIALLY SEVERE STORMS. RAP LIS -5
...CAPES OVER 2000 J/KG...TOTALS OVER 50. NAM SOUNDING GIVES
CONVECTIVE TEMPERATURES 82-84 DEGREE THIS AFTERNOON. TEMPERATURES
SHOULD RISE INTO THE LOWER TO MIDDLE 80S DURING THE AFTERNOON.
THIS IS EXPECTED TO ENHANCE SHOWERS AND THUNDERSTORMS...ESPECIALLY
LATE THIS AFTERNOON. WILL START WITH A 20-30 PERCENT CHANCE THIS
AFTERNOON. LOCAL WRF SHOWS INCREASING TREND...ESPECIALLY LATER
THIS AFTERNOON. JUST ISSUED SEVERE THUNDERSTORM WATCH IN EFFECT.

TONIGHT...BEST CHANCES OF SHOWERS AND THUNDERSTORMS WITH CHANCES
INCREASING TO 40-50 PERCENT. AGREE WITH LOCAL 4 KM WRF MODEL GIVING
HIGHEST CHANCES IN THE EVENING. AS TEMPERATURES DROP BY MIDNIGHT...
DECIDED TO GO JUST 20 PERCENT CHANCE REST OF NIGHT AFTER MIDNIGHT.
THERE MAY BE SOME PATCHY FOG AFTER MIDNIGHT AS WELL BUT LEFT OUT
FOR TIME BEING AS SHOWERS MAY LINGER WELL AFTER MIDNIGHT WITH SOME
CLOUDINESS NOT ALLOWING WIDESPREAD FOG LIKE THIS MORNING. WENT ABOVE
GUIDANCE LOWS 1-2 DEGREES AS PREVIOUS RUNS HAVE BEEN A BIT COOL.
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
LOW PRESSURE WILL BE TRACKING FROM NEW ENGLAND INTO THE FAR EASTERN
CANADIAN PROVINCES AS A WEAK FRONTAL BOUNDARY SLOWLY CROSSES THE
FORECAST AREA. ON WEDNESDAY THE FRONT WILL BE OVER THE UPSTATE WITH
ANOTHER UNSTABLE DAY FOR CONVECTIVE ACTIVITY. WITH AROUND 2000 J/KG
CAPE AND LI/S AROUND -5 EXPECT ANOTHER AFTERNOON AND EVENING WITH
SCATTERED SHOWERS AND THUNDERSTORMS. MODELS INDICATE THE BEST
INSTABILITY OVER THE EASTERN MIDLANDS AND...WITH THE POSITION OF THE
FRONT AND HIGHER MOISTURE IN THE EASTERN MIDLANDS...AGREE HIGHEST
POPS TO START IN THAT AREA. WILL EXPAND POPS TO THE REMAINDER OF THE
AREA AS PLENTIFUL INSTABILITY COMBINING WITH OUTFLOWS WILL LIKELY
SPUR ADDITIONAL ACTIVITY. SPC CONTINUES TO KEEP THE REGION IN
GENERAL THUNDER WHICH CURRENTLY SEEMS APPROPRIATE. MAIN THREAT OF
SEVERE ON WEDNESDAY AFTERNOON WILL BE HAIL WITH A LOWER CHANCE FOR
WIND GUSTS. CONVECTIVE ACTIVITY WILL DIMINISH WITH THE LOSS OF
HEATING WEDNESDAY EVENING...HOWEVER WITH OUTFLOW BOUNDARIES REMAINING
OVER THE FORECAST AREA BELIEVE CONVECTION WILL LINGER INTO THE LATE
EVENING/EARLY OVERNIGHT HOURS. AFTERNOON HIGH TEMPERATURES
WEDNESDAY WILL GENERALLY BE IN THE MIDDLE 80S. WITH SOME LINGERING
CLOUDS AND PATCHY FOG EXPECT OVERNIGHT LOWS WEDNESDAY NIGHT IN THE
LOWER 60S.

ON THURSDAY THE FRONT WILL BE OVER THE EASTERN MIDLANDS DURING THE
AFTERNOON AND TRACKING OFFSHORE DURING THE EVENING. INSTABILITY WILL
BE LESS THAN WEDNESDAY...HOWEVER THERE WILL STILL BE ENOUGH TO
INITIATE CONVECTION. BEST INSTABILITY WILL BE CLOSER TO THE FRONT SO
WILL AGAIN INCREASE POPS CLOSEST TO THE FRONT THEN EXPAND A BIT
WESTWARD AS OUTFLOWS TRIGGER SOME ADDITIONAL CONVECTION. SEVERE
THREAT WILL AGAIN BE FROM HAIL WITH LOWER POTENTIAL FOR DAMAGING
WINDS. HIGH TEMPERATURES THURSDAY AFTERNOON WILL GENERALLY BE IN THE
LOWER 80S. CONVECTION WILL DISSIPATE WITH LOSS OF HEATING AND THE
FRONT EDGING OFFSHORE. EXPECT SOME CONVECTION INTO THE EVENING HOURS
AND WITH THE FRONT MOVING OFFSHORE EXPECT CONVECTION TO END BEFORE
THE OVERNIGHT HOURS. LOW TEMPERATURES THURSDAY NIGHT WILL BE A FEW
DEGREES COOLER BEHIND THE FRONT WITH LOWS IN THE UPPER 50S TO LOWER
60S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH SOME
TYPICAL TIMING AND INTENSITY DIFFERENCES FOR SUNDAY AND MONDAY.
UPPER LEVEL TROUGH WILL EXIT THE REGION EARLY FRIDAY AS THE UPPER
LEVEL RIDGE BUILDS BACK IN. THIS WILL LEAVE A STATIONARY FRONT
ALONG THE COAST TO JUST SOUTH OF THE AREA. MODELS DIFFER ON THE
LOCATION OF THE FRONT...HOWEVER WITH HIGH PRESSURE DOMINATING THE
SURFACE EXPECT MUCH OF THE CONVECTIVE POTENTIAL TO BE SUPPRESSED
THROUGH THE WEEKEND. AS THE HIGH MOVES OFFSHORE MONDAY THE CHANCE
OF THUNDERSTORMS WILL RETURN. MODELS CONTINUE TO HAVE SIGNIFICANT
RUN TO RUN CHANGES ASSOCIATED WITH A LOW WHICH DEVELOPS ALONG THE
COAST. AS A RESULT HAVE REMAINED PESSIMISTIC CONCERNING THIS
FEATURE. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
UPPER TROUGH STILL TO THE WEST BRINGING MOISTURE TO AREA.
WEAK FRONTAL BOUNDARY ACROSS THE REGION AND LEFT OVER OUTFLOW
BOUNDARIES FROM CONVECTIVE ACTIVITY SHOULD PROVIDE A FOCUS FOR
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. MAINLY VFR
CONDITIONS BUT BRIEF IFR-MVFR CONDITIONS ARE POSSIBLE IN CONVECTIVE
ACTIVITY. DECIDED NOT TO INCLUDE IN TAFS SITES DUE TO UNCERTAINTY
AS TO TIMING AND COVERAGE. ACTIVITY IS EXPECTED TO TAPER OFF 03Z-04Z
TIME FRAME BUT MAY LINGER NORTH AND EAST OF TAF SITES. AFTER
MIDNIGHT WITH PLENTY OF MOISTURE AND LEFT OVER CLOUDS...NO AS MUCH
FOG EXPECTED BUT STRATUS WILL PROBABLY DEVELOP AGAIN. EXPECT IFR
CEILINGS TO DEVELOP BEFORE DAYBREAK WEDNESDAY. THE UPPER TROUGH
SHOULD HAVE SHIFTED EASTWARD BY WEDNESDAY BUT THERE WILL STILL BE
ENOUGH MOISTURE AND INSTABILITY FOR SOME AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. WILL GO VFR BUT LOWER CONDITIONS MAY
OCCUR IN CONVECTIVE ACTIVITY.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT RESTRICTIONS ARE
EXPECTED WEDNESDAY NIGHT THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 15, 2:16 AM EST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
316 AM EDT TUE MAY 15 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
316 AM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A SURFACE FRONTAL BOUNDARY COMBINING WITH AN UPPER DISTURBANCE AND
AFTERNOON INSTABILITY COULD PRODUCE ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS. THE MAIN THREAT WOULD BE DAMAGING WIND GUSTS AND
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 49 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

9 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Newberry

When
May 15, 3:41 PM EST to 3:45 PM EST
Where
Newberry County, 0.69 mi S of New Hope
Measured
1 in hail
Reported by
Public
Coordinates
34.310, -81.430

The public reported quarter size hail along Griffin Road.

Thunderstorm Wind, Newberry

When
May 15, 3:43 PM EST to 3:45 PM EST
Where
Newberry County, 0.69 mi S of Taylors Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.260, -81.500

Highway Patrol reported trees down near the intersection of Bachman Chapel Road and I-26.

Hail, Lexington

When
May 15, 4:07 PM EST to 4:12 PM EST
Where
Lexington County, 2.68 mi WNW of Edmund
Measured
1 in hail
Reported by
Public
Coordinates
33.890, -81.240

Public reported nickel to quarter size hail on Millwood Ave. in Lexington covering the ground.

Hail, Newberry

When
May 15, 4:42 PM EST to 4:45 PM EST
Where
Newberry County, 0.57 mi E of Silverstreet
Measured
1.75 in hail
Reported by
Public
Coordinates
34.220, -81.710

Public reported golf ball size hail in the Silverstreet area.

Thunderstorm Wind, Newberry

When
May 15, 4:46 PM EST to 4:48 PM EST
Where
Newberry County, 0.57 mi E of Silverstreet
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
34.220, -81.710

Highway Patrol reported trees down in Silverstreen and along Hwy 34, Werts Road, and Deadfall Road.

Hail, Orangeburg

When
May 15, 5:00 PM EST to 5:04 PM EST
Where
Orangeburg County, 0.9 mi SW of Santee
Measured
1 in hail
Reported by
Public
Coordinates
33.490, -80.480

Public reported nickel size hail near Santee coving the ground.

Hail, Newberry

When
May 15, 5:04 PM EST to 5:06 PM EST
Where
Newberry County, 1.14 mi W of Helena
Measured
1 in hail
Reported by
Public
Coordinates
34.280, -81.650

Public reported quarter size hail west of Newberry from the storm that produced golf ball size hail near Silverstreet earlier.

Thunderstorm Wind, Clarendon

When
May 15, 5:10 PM EST to 5:14 PM EST
Where
Clarendon County, 2.15 mi SSW of Summerton
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.590, -80.360

Highway Patrol reported trees down along I-95 between mile markers 107 and 109.

Thunderstorm Wind, Richland

When
May 15, 5:18 PM EST to 5:20 PM EST
Where
Richland County, 4.14 mi NNW of Leesburg
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.080, -80.740

Highway Patrol reported trees down near the intersection of Screaming Eagle Road and Koon Road.

Thunderstorm Wind, Richland

When
May 15, 5:21 PM EST to 5:23 PM EST
Where
Richland County, 2.07 mi N of Leesburg
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.060, -80.700

Highway Patrol reported trees down at the intersection of Screaming Eagle Road and Hwy 601.

Thunderstorm Wind, Richland

When
May 15, 5:25 PM EST
Where
Richland County, Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
34.000, -81.020

The State newspaper reported several trees down in the city.

Thunderstorm Wind, Sumter

When
May 15, 5:57 PM EST to 6:00 PM EST
Where
Sumter County, 1.72 mi E of Horatio
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
34.020, -80.540

Highway Patrol reported trees down along Hwy 261 and Catchall Road.

Thunderstorm Wind, Sumter

When
May 15, 6:01 PM EST to 6:04 PM EST
Where
Sumter County, 1.5 mi SSE of Dalzell
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.000, -80.470

Highway Patrol reported trees down near the intersection of Seymour Road and Sargent Road.

Hail, Sumter

When
May 15, 7:38 PM EST to 7:42 PM EST
Where
Sumter County, 2.15 mi SSW of Wedgefield
Measured
1 in hail
Reported by
Public
Coordinates
33.850, -80.530

Public reported nickel to quarter size hail that partially covered the ground on Tiverton Church Road.

Hail, Calhoun

When
May 15, 7:45 PM EST to 7:49 PM EST
Where
Calhoun County, 7.96 mi WNW of Hammond Xrds
Measured
1.75 in hail
Reported by
Public
Coordinates
33.790, -81.010

Public reported quarter to golf ball size hail.

Hail, Calhoun

When
May 15, 7:58 PM EST to 8:00 PM EST
Where
Calhoun County, 4.02 mi WNW of Hammond Xrds
Measured
1 in hail
Reported by
Public
Coordinates
33.780, -80.940

Puplic reported quarter size hail along Boone Lane.

Hail, Calhoun

When
May 15, 8:18 PM EST to 8:22 PM EST
Where
Calhoun County, 1.86 mi ENE of Hammond Xrds
Measured
1 in hail
Reported by
Public
Coordinates
33.760, -80.850

Public reported nickel to quarter size that covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370699, 370706, 370698, 370700, 370705, 370707, 370703, 370701, 370702, 370704, 371090, 370712, 370713, 370708, 370709, 370710, 370711.